Alert archive / South Dakota / Tornado Warnings in 2011

Tornado Warning 19, NWS Rapid City, SD

July 22, 2011Harding County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 22, 2011, 7:51 PM MDT for Harding County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 7:51 PM MDT (01:51 UTC)
Expired
Jul 22, 2011, 8:16 PM MDT
In force
25 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Harding County, SD

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:24 PM MSTSevere Thunderstorm WatchSPC157 days
Jul 22, 4:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WFUS53 KUNR 230151
TORUNR
SDC063-230230-
/O.NEW.KUNR.TO.W.0019.110723T0151Z-110723T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
751 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL HARDING COUNTY IN NORTHWESTERN SOUTH DAKOTA...

* UNTIL 830 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9 MILES NORTHWEST OF LADNER...OR 28 MILES
  NORTHWEST OF BUFFALO...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF LADNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4581 10344 4583 10396 4595 10397 4596 10344
TIME...MOT...LOC 0151Z 269DEG 24KT 4591 10384

$$

CARSTENS
2 follow-up statements
621 
WWUS53 KUNR 230207
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT FRI JUL 22 2011

SDC063-230230-
/O.CON.KUNR.TO.W.0019.000000T0000Z-110723T0230Z/
HARDING SD-
807 PM MDT FRI JUL 22 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HARDING
COUNTY UNTIL 830 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES NORTHWEST OF LADNER...OR 25 MILES NORTHWEST
OF BUFFALO...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF LADNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4581 10344 4583 10386 4595 10385 4596 10344
TIME...MOT...LOC 0207Z 267DEG 16KT 4590 10379

$$

CARSTENS
769 
WWUS53 KUNR 230216
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT FRI JUL 22 2011

SDC063-230226-
/O.CAN.KUNR.TO.W.0019.000000T0000Z-110723T0230Z/
HARDING SD-
816 PM MDT FRI JUL 22 2011

...THE TORNADO WARNING FOR NORTH CENTRAL HARDING COUNTY IS
CANCELLED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR THE AREA.  

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
NORTHWEST HARDING COUNTY UNTIL 830 PM MDT.

LAT...LON 4581 10344 4583 10386 4595 10385 4596 10344
TIME...MOT...LOC 0216Z 267DEG 16KT 4590 10373

$$

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:39 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 2:39 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI JUL 22 2011

.DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO
NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE
NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE
OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK
HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE
DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S.

FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY
NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY
EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA
TOWARD MIDNIGHT.

SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS
AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE
THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE
BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB
FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S.
HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE
START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS
EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT
WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING
AS SYSTEM GROWS UPSCALE.

ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH
SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN
PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT
SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE
HIGH BRINGS NICE NIGHT SATURDAY NIGHT.

SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE
WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE
HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED
TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO
WILL KEEP THE FORECAST DRY FOR NOW.

EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI
VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT
WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH
THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES
THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING
INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD
THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 22, 10:36 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 AM MDT FRI JUL 22 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1036 AM MDT (1136 AM CDT) FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR
NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN
NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN
SOUTH CENTRAL SOUTH DAKOTA.

VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE
THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO
FAITH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH
DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT
WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH
DAKOTA.

In the hours before

Local storm report, Jul 22, 7:06 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      ROSEBUD                 43.23N 100.85W
07/22/2011                   TODD               SD   FIRE DEPT/RESCUE

            FOUR TO FIVE INCHES OF WATER FLOWING ACROSS ROADWAY

&&

CALDERON
Local storm report, Jul 22, 7:15 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     PINE HAVEN              44.35N 104.81W
07/22/2011  M58 MPH          CROOK              WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jul 22, 7:21 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     NON-TSTM WND GST PINE HAVEN              44.35N 104.81W
07/22/2011  M58.00 MPH       CROOK              WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jul 22, 7:32 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             ROSEBUD                 43.23N 100.85W
07/22/2011  E1.75 INCH       TODD               SD   LAW ENFORCEMENT

&&

CALDERON
Local storm report, Jul 22, 7:33 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 NW ROSEBUD            43.27N 100.91W
07/22/2011  E1.00 INCH       TODD               SD   PUBLIC

&&

CALDERON
Local storm report, Jul 22, 7:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NE ROSEBUD            43.24N 100.84W
07/22/2011  E1.25 INCH       TODD               SD   TRAINED SPOTTER

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:10 PM MDTSevere Thunderstorm WarningUNRTodd65 min
Jul 22, 6:39 PM MDTFlash Flood WarningUNRTodd3 hr
Jul 22, 7:08 PM MDTSevere Thunderstorm WarningUNRHarding82 min
Jul 22, 7:14 PM MDTSevere Thunderstorm WarningUNRTodd61 min
Jul 22, 7:58 PM MDTSevere Thunderstorm WarningUNRMellette, Todd42 min
Jul 22, 8:22 PM MDTAreal Flood WarningUNRTodd6 hr
Jul 22, 8:23 PM MDTSevere Thunderstorm WarningUNRHarding67 min
Jul 22, 8:33 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins57 min
Jul 22, 8:36 PM MDTTornado WarningUNRHarding24 min
Jul 22, 9:21 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins54 min
Jul 22, 9:38 PM MDTSevere Thunderstorm WarningUNRHarding37 min
Jul 22, 9:45 PM MDTSevere Thunderstorm WarningUNRPerkins32 min
Jul 22, 9:58 PM MDTSevere Thunderstorm WarningUNRHarding47 min
Jul 22, 10:08 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins67 min
Jul 22, 10:23 PM MDTFlash Flood WarningUNRHarding6 hr
Jul 22, 10:38 PM MDTSevere Thunderstorm WarningUNRHarding52 min
Jul 22, 11:10 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins65 min
Jul 23, 12:11 AM MDTSevere Thunderstorm WarningUNRHarding, Perkins64 min
Jul 23, 4:29 AM MDTAreal Flood AdvisoryUNRHarding5 hr

Nearby

Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.